Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 71, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 18, 2018, 6:37 PM CDT for Beaver County, Oklahoma; Lipscomb County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2018, 6:37 PM CDT (23:37 UTC)
- Expired
- May 18, 2018, 7:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beaver County, OK, Lipscomb County, TX
The radar
The Dodge City radar (KDDC), 155 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 6:43 PM CDT | TSTM WND GST 60 | 5 Nw Slapout, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -472 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
136
WUUS54 KAMA 182337
SVRAMA
OKC007-TXC295-190015-
/O.NEW.KAMA.SV.W.0071.180518T2337Z-180519T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
637 PM CDT FRI MAY 18 2018
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Southeastern Beaver County in the Panhandle of Oklahoma...
Central Lipscomb County in the Panhandle of Texas...
* Until 715 PM CDT
* At 637 PM CDT, a severe thunderstorm was located 6 miles south of
Follett, or 8 miles northeast of Lipscomb, moving northeast at 55
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Lipscomb, Follett, Gate and Slapout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3630 10000 3607 10013 3617 10047 3700 10000
TIME...MOT...LOC 2337Z 205DEG 49KT 3634 10019
HAIL...1.00IN
WIND...60MPH
$$
LFM2 follow-up statements
289
WWUS54 KAMA 182355
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
655 PM CDT FRI MAY 18 2018
OKC007-TXC295-190015-
/O.CON.KAMA.SV.W.0071.000000T0000Z-180519T0015Z/
Beaver OK-Lipscomb TX-
655 PM CDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN BEAVER AND NORTHERN LIPSCOMB COUNTIES...
At 655 PM CDT, a severe thunderstorm was located 5 miles southeast of
Slapout, or 13 miles southwest of Laverne, moving northeast at 55
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Lipscomb, Follett, Gate and Slapout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3622 10005 3622 10044 3700 10000 3630 10000
TIME...MOT...LOC 2355Z 205DEG 49KT 3657 10006
HAIL...1.00IN
WIND...60MPH
$$
LFM794
WWUS54 KAMA 190012
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
712 PM CDT FRI MAY 18 2018
OKC007-TXC295-190022-
/O.EXP.KAMA.SV.W.0071.000000T0000Z-180519T0015Z/
Beaver OK-Lipscomb TX-
712 PM CDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEAVER AND
NORTHERN LIPSCOMB COUNTIES WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
LAT...LON 3622 10005 3622 10044 3700 10000 3630 10000
TIME...MOT...LOC 0012Z 205DEG 49KT 3678 9994
$$
LFMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:20 PM CDT, 17 minutes earlier.
Area forecast discussion, May 18, 6:20 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 620 PM CDT Fri May 18 2018 .AVIATION... 00Z TAF Cycle VFR conditions will prevail at all three TAF sites through 00Z Sunday. Southeast to southwest winds 10 to 20 knots will become northwest and north 10 to 20 knots at the Guymon and Dalhart TAF sites. South to southwest winds 15 to 25 knots with gusts near 30 knots at the Amarillo TAF site can be expected through 00Z Sunday. && .PREV DISCUSSION... /Issued 256 PM CDT Fri May 18 2018/ DISCUSSION... Current surface analysis shows storms beginning to develop across the Texas South Plains ahead of the dryline across far western TX Panhandle. Also interesting to note that the latest visible satellite imagery along with surface obs across northern areas are indicating a surface low developing with cyclonic flow situated across portions of SE Colorado and far northern OK Panhandle. This has helped to establish a southwesterly surface flow across the northeastern Panhandles. Across the eastern Panhandles, some residual outflow boundaries from yesterdays convection are drifting northwest to northeast across the region. These boundaries will help initiate thunderstorms going further into the afternoon hours. Looking at KAMA 18Z RAOB data, low level moisture is present with SBCAPE and MUCAPE over 2500 J/Kg with large CAPE pronounced in the hail growth zone. With that said, as storms initiate, very large hail will be the main threat, especially across the eastern Panhandles where low and mid level moisture is more present as seen in the latest hi-res upper air profiles compared to the 18Z soundings for KAMA is a bit more limited in mid level moisture availability. Mild level lapse rates however are quite steep across all of the central and eastern Panhandles. Compared to our 18Z sounding where wind shear is a bit more limited with weak backing and veering in the bottom 8-10 kft, a LLJ is expected to move across the eastern Panhandles later this evening along with a mid level perturbation in the mean flow. This will increase wind shear later on in the evening and aid in convection lasting into the evening hours. The initial storm development this afternoon will bring very large hail as the main threat. If the low level winds across the east have enough low level veering, hail growth size in the strong updraft of supercells may be as big as baseballs during the onset of convection initiation. Eventually as the LLJ develops, a multicell linear convection should develop and as sufficient mixing and outflow will allow damaging winds to be the main threat with convection ending around midnight as the remainder of the precipitation moves east-northeast out of the Panhandles region. Going into the day tomorrow, a cold front will slowly makes its way south through the region, this should generate more widespread chances of showers and thunderstorms across the entire Panhandles region going into the afternoon hours. Timing of the cold front is not in full agreement between the latest 18/12Z model and numerical data. Eventually though the cold front will makes its way south of the Panhandles by Sunday morning bringing temperatures below average by Sunday. Going through the remainder of the forecast period, it shall be the battle of the airmasses. Of course with different global model solutions out with time, the dryline setup will be the main focal point of diurnal convection throughout most of the forecast period. A gradual warming trend through the coming week will be expected as a warm front will move north up into Kansas by early next week. Precipitation chances will shift east throughout the week as southerly and southeasterly surface winds will eventually become more southeasterly as an upper level ridge builds into the region toward the end of the forecast period. High temperatures will rise to well above average by the end of the forecast period. FIRE WEATHER... Elevated to critical fire weather conditions are expected across the far western areas this afternoon as 20 ft. winds around 20 kts along with low min RH vales around 9-12% will establish fire weather conditions. Elevated fire weather conditions are possible across the far western areas again for tomorrow. && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11/11
Hazardous weather outlook, May 18, 4:12 PM CDT, 2 hours 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 412 PM CDT Fri May 18 2018 OKZ001>003-TXZ001>020-317-191100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 412 PM CDT Fri May 18 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are possible across the eastern half of the combined Panhandles this afternoon and evening. Any thunderstorms that develop will be capable of being strong to severe. The main threats will be damaging winds up to 70 MPH and large hail. Heavy rains can also be expected with the stronger storms, possibly leading to localized flooding or flash flooding. An isolated tornado cannot be ruled out. A Severe Thunderstorm Watch is in effect until 10 PM this evening for the eastern Oklahoma and the eastern half of the Texas Panhandles. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible Saturday through Thursday across much of the Oklahoma and Texas Panhandles. Some storms that develop will have the potential to become strong to severe. Elevated fire weather conditions are also possible for Saturday across the far western Panhandles. .SPOTTER INFORMATION STATEMENT... Emergency Managers and spotter groups should be ready for possible activation through this evening. Schneider
In the hours before
Local storm report, May 18, 5:08 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
508 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 5 NNW PAMPA 35.61N 101.00W
05/18/2018 M1.00 INCH GRAY TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1800084
TLHSpecial weather statement, May 18, 5:15 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
515 PM CDT FRI MAY 18 2018
TXZ008-182245-
Hutchinson TX-
515 PM CDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUTCHINSON COUNTY UNTIL
545 PM CDT...
At 514 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Borger, moving northeast at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Borger and Stinnett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3595 10141 3595 10109 3584 10109 3563 10120
3562 10141 3562 10152
TIME...MOT...LOC 2214Z 212DEG 11KT 3575 10133
LFMLocal storm report, May 18, 5:30 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
530 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 1 NNE PERRYTON 36.40N 100.80W
05/18/2018 M1.00 INCH OCHILTREE TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1800085
TLHLocal storm report, May 18, 5:36 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
536 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 20 NNW CODMAN 35.90N 100.90W
05/18/2018 E1.75 INCH ROBERTS TX PUBLIC
&&
EVENT NUMBER AMA1800086
SCHNEIDERLocal storm report, May 18, 6:16 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
616 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 7 S PERRYTON 36.29N 100.80W
05/18/2018 M1.25 INCH OCHILTREE TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1800087
TLHSpecial weather statement, May 18, 6:17 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Amarillo TX 617 PM CDT FRI MAY 18 2018 TXZ019-020-190000- Donley TX-Collingsworth TX- 617 PM CDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COLLINGSWORTH AND EASTERN DONLEY COUNTIES UNTIL 700 PM CDT... At 617 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles southeast of Brice, or 17 miles north of Turkey, moving northeast at 45 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Wellington, Hedley, Dodson, Lutie, Lelia Lake, Dozier, Quail and Samnorwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for the Panhandle of Texas. LAT...LON 3475 10097 3518 10075 3518 10000 3475 10000 TIME...MOT...LOC 2317Z 219DEG 39KT 3464 10085 Guerrero
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:26 PM CDT | Special Weather Statement | AMA | Beaver | 34 min |
| May 18, 3:07 AM CDT | Red Flag Warning | AMA | Cimarron | 13 hr |
| May 18, 5:05 PM CDT | Severe Thunderstorm Warning | AMA | Beaver | 55 min |
| May 18, 5:58 PM CDT | Severe Thunderstorm Warning | AMA | Beaver | 47 min |
| May 18, 6:12 PM CDT | Severe Thunderstorm Warning | AMA | Beaver | 48 min |
| May 18, 6:46 PM CDT | Special Weather Statement | AMA | Beaver | 29 min |
| May 18, 6:50 PM CDT | Special Weather Statement | AMA | Beaver | 25 min |
| May 17, 7:46 PM CDT | Areal Flood Advisory | AMA | Hutchinson | 3 hr |
| May 17, 8:01 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Roberts | 59 min |
| May 17, 8:07 PM CDT | Special Weather Statement | AMA | Roberts | 23 min |
| May 17, 8:49 PM CDT | Special Weather Statement | AMA | Gray | 41 min |
| May 17, 9:44 PM CDT | Special Weather Statement | AMA | Gray | 31 min |
| May 17, 10:07 PM CDT | Special Weather Statement | AMA | Collingsworth | 23 min |
| May 17, 10:24 PM CDT | Special Weather Statement | AMA | Hemphill | 36 min |
| May 18, 12:26 AM CDT | Special Weather Statement | AMA | Hutchinson | 34 min |
| May 18, 4:50 PM CDT | Special Weather Statement | AMA | Roberts | 25 min |
| May 18, 4:58 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Roberts | 62 min |
| May 18, 5:15 PM CDT | Special Weather Statement | AMA | Hutchinson | 30 min |
| May 18, 5:41 PM CDT | Tornado Warning | AMA | Lipscomb, Ochiltree | 34 min |
| May 18, 5:57 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree, Roberts | 63 min |
| May 18, 6:17 PM CDT | Special Weather Statement | AMA | Collingsworth, Donley | 43 min |
| May 18, 6:58 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 48 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2018Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.